Alabama, 2010

Damaging Winds in Alabama, July 13, 2010

July 13, 2010 · NWS BMX · 9 events in 4 counties and zones

Thirty to forty knot westerly mid level flow shifted eastward across the Tennessee valley to the Southern Appalachians. In addition, intense surface heating in a rather moist air mass resulted in numerous damaging thunderstorms across North Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thirty to forty knot westerly mid level flow shifted eastward across the Tennessee valley to the Southern Appalachians. In addition, intense surface heating in a rather moist air mass resulted in numerous damaging thunderstorms across North Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 9:25 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 13, 9:25 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT TUE JUL 13 2010

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

ORGANIZED LINE OF CONVECTION APPROACHING NORTHWEST COUNTIES LATE
THIS MORNING. FORWARD SPEED AND STRENGTH HAS BEEN SLOWING THE LAST
HOUR OR SO. THE LATEST MASS FIELDS INDICATE A DRY AREA ACROSS
CENTRAL ALABAMA WHERE PRECIP WATER VALUES ARE AROUND 1.5 INCHES. THE
EDGE OF THE 2 INCH PRECIP WATER VALUES ARE NEAR THE LINE OF
CONVECTION. SURFACE BASED AND MIXED LAYER CAPE VALUES ARE 1000-1500
WITH MOST CIN NOW GONE. CU FIELD STARTING TO DEVELOP. DOWNDRAFT CAPE
VALUES ARE 1000+ AREAWIDE. MID AND LOW LEVEL LAPSE RATES ARE NOT
OVERLY IMPRESSIVE BUT SHOULD INCREASE A BIT THIS AFTERNOON. AN UPPER
LEVEL TROUGH WILL SWING ACROSS CENTRAL ALABAMA THIS AFTERNOON WITH
EFFECTIVE SHEAR VALUES OF 30-45 KTS. AHEAD OF THIS FEATURE...
MOISTURE TRANSPORT IS INCREASING WITH MAX THETA E IN THE I-20
CORRIDOR AND NORTH. THEREFORE... SOME ORGANIZED LINE SEGMENTS
POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH SOME HIGH WIND
POTENTIAL. HAVE INCREASED POPS NORTH INTO THE LIKELY RANGE AND
ADJUSTED HOURLY TEMPS BASED ON CLOUDS AND RAIN CHANCES. WILL ADJUST
SEVERE THREAT IN THE HWO TO GENERALLY THE NORTH HALF OF THE AREA
WITH STRONG MENTIONED SOUTH.

75

&&

.AVIATION...12Z TAF DISCUSSION.

FOG AND LOW CLOUDS WILL BURN OFF QUICKLY AT ALL BUT TOI. LOOK FOR
THIS TOO DISSIPATE BY 14Z. FOR TODAY...LOOK FOR SCATTERED TO PERHAPS
LIKELY SHOWERS ESPECIALLY FURTHER NORTH. HAVE LEFT IN VCTS FOR THE
NORTHERN SITES AND JUST CB FOR MGM AND TOI. DID GO AHEAD AND INCLUDE
TEMPO AFTER 18Z IN THE NORTH FOR TSRA...FOR PLANNING PURPOSES.
EVERYTHING REALLY DEPENDS ON CONVECTION TO THE WEST AS THE TROUGH
MOVES THROUGH. WV SAT SHOWS THE TROUGH DIGGING...SO GROWING IN SOME
CONFIDENCE THAT THE STORMS WILL MOVE FURTHER SOUTH TODAY...BUT
OVERALL COVERAGE AND CONFIDENCE HAS BEEN SHUNTED FROM THE PREVIOUS
DAYS. ENDING PRECIPITATION CHANCES AFTER 2 TO 3Z...WITH MVFR AFTER
6Z FOR EET...ANB...TCL...AND TOI.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TEST AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 13, 5:00 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUL 13 2010

ALZ011>015-017>050-141100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF
CENTRAL ALABAMA...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE ALONG
AND NORTH OF A LINE FROM FAYETTE TO AUBURN...MAINLY BETWEEN NOON
AND 9 PM. THE MAIN THREATS WILL BE DAMAGING WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL...RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON.

In the hours before

Special weather statement, Jul 13, 9:49 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CDT TUE JUL 13 2010

ALZ011-014-131630-
MARION AL-WINSTON AL-
1049 AM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND WESTERN WINSTON
COUNTIES UNTIL 1130 AM CDT...

AT 1045 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 13 MILES NORTHWEST OF HAMILTON...
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  HALEYVILLE...
  LYNN...
  WESTON...
  HACKLEBURG...

27

The radar

The Columbus AFB radar (KGWX), 52 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 13, 10:05 AM CST
Where
Marion County, 4.87 mi SW of Wiginton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.230, -87.930

A few trees were blown down along highway 187.

Thunderstorm Wind, Marion

When
July 13, 10:21 AM CST
Where
Marion County, 1.5 mi SSW of Hackleburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.250, -87.830

One tree blown onto a home along highway 253.

Thunderstorm Wind, Winston

When
July 13, 10:35 AM CST
Where
Winston County, 0.69 mi N of Pebble
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.290, -87.550

Power lines were blown down near the Pebble community.

Thunderstorm Wind, Blount

When
July 13, 12:10 PM CST
Where
Blount County, 0.69 mi N of Blountsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.090, -86.580

Trees and power lines were blown, partially down blocking Page Springs Road.

Thunderstorm Wind, Blount

When
July 13, 12:15 PM CST
Where
Blount County, 0.57 mi E of Summit
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.200, -86.490

One tree down across county highway 25 at Hinds Road.

Thunderstorm Wind, Blount

When
July 13, 12:15 PM CST
Where
Blount County, 2.39 mi WNW of Summit
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.210, -86.540

A tree was blown down across Alabama Highway 67.

Thunderstorm Wind, Etowah

When
July 13, 12:50 PM CST
Where
Etowah County, Carlisle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.130, -86.130

One tree blown down onto a power pole along Gazaway Road.

Thunderstorm Wind, Etowah

When
July 13, 1:05 PM CST to 1:10 PM CST
Where
Etowah County, 2.67 mi WNW of Pleasant Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.120, -86.070

Numerous reports of trees down including at the intersection of Sand Valley Road and Cox Valley Road, across Fairview Road East of Reece City, and across Keener Gap Road.

Thunderstorm Wind, Etowah

When
July 13, 1:20 PM CST
Where
Etowah County, 2.2 mi NE of Ballplay
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.070, -85.790

Trees were blown down on Gilley Road near the Ballplay community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253319, 253322, 253326, 253328, 253329, 253330, 253332, 253336, 253337.